An analgesic that does not require a prescription, paracetamol has become a real everyday medicine. In case of headache or fever, it is often the first reflex. But a recent study has just shown that taking it for a long time would involve certain health risks.
The results of an English study 1 , published in the journal Annals of the Rheumatic Diseases, revealed that taking paracetamol over a long period would be potentially dangerous for your health. The scientists thus carried out the examination of several thousand studies, of which they selected eight and were able to observe a dose-effect relationship between taking the drug and an increase in mortality, cardiovascular and gastrointestinal disorders. intestines and kidneys. However, all of the studies focused mainly on patients who needed to take paracetamol long-term due to medical problems.
Of the eight studies, two looked at mortality following the intake of paracetamol and it was observed that the relative risk (association between a risk factor and a disease) increased from 0.95 to 1.63 when the doses of the drug were gradually increased. Four examined cardiovascular incidence where the relative risk varied from 1.19 to 1.68. The one that focused on gastrointestinal disorders saw its risk increase from 1.11 to 1.49. Four others reported renal incidents and finally, the last saw her glomerular filtration rate (filtration of blood by the glomerulus of the kidney) decrease. Results on the rise, therefore, which clearly illustrate this dose-effect relationship due to the intake of paracetamol.
A question of dosage
While we already knew the risks of toxicity of paracetamol for the liver 2 , British researchers have demonstrated once again that taking the drug would not be without danger. Indeed, the maximum recommended dose is 3 grams per day (or even 4 grams in some cases) but the duration of treatment should not exceed six days. So even though the consequences observed by the study relate to patients with other medical problems, the director of the research group, Professor Philip Conaghan, says that these results ” demonstrate that the true risk of paracetamol is greater than what currently thinks the medical community ”.